Arizona, 2013

Flash Flood and Damaging Winds in Arizona, July 20, 2013

July 20, 2013 · NWS TWC · 3 events in 1 county or zone

Westward moving low pressure centered over Baja California helped to fuel storms over Southern Arizona. Severe thunderstorms impacted southern sections of the Tucson metro area causing thunderstorm wind damage and widespread flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$22,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Westward moving low pressure centered over Baja California helped to fuel storms over Southern Arizona. Severe thunderstorms impacted southern sections of the Tucson metro area causing thunderstorm wind damage and widespread flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 20, 2:29 PM MST, 11 minutes earlier.

Area forecast discussion, Jul 20, 2:29 PM MST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
229 PM MST SAT JUL 20 2013

.SYNOPSIS...LOW PRESSURE OVER THE GULF OF CALIFORNIA WILL PROVIDE A
MOIST EAST TO SOUTHEAST FLOW THIS WEEKEND. THIS FLOW WILL INCREASE
CHANCES FOR SHOWERS AND THUNDERSTORMS WITH POTENTIALLY HEAVY
RAINFALL. THEREAFTER...A MORE NORMAL CYCLE OF SCATTERED AFTERNOON
AND EVENING THUNDERSTORMS WILL RETURN FOR MUCH OF NEXT WEEK.

&&

.DISCUSSION...THE UPPER LOW SPINNING OVER THE GULF OF CALIFORNIA WAS
HELPING TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS EARLY THIS
AFTERNOON. THE STEERING FLOW WAS TRACKING THIS ACTIVITY WESTWARD AT
15 MPH...WITH A FEW OF THE STRONGER THUNDERSTORMS PRODUCING RAINFALL
AMOUNTS OF ONE-HALF OF INCH IN 15 TO 30 MINUTES. THAT SAID...THESE
RAINFALL RATES CAN CAUSE MINOR FLOODING IN POOR DRAINAGE AREAS AND
RAPID RUNOFF INTO NORMALLY DRY WASHES. THE STRONGEST STORMS COULD
PRODUCE HIGH WINDS...BUT FLASH FLOODING WILL BE THE PRIMARY THREAT
FROM THESE STORMS TODAY.

THE UPPER LOW OVER THE GULF OF CALIFORNIA TODAY WILL TRACK THROUGH
SOUTHERN CALIFORNIA AND WEAKEN SUNDAY INTO MONDAY. WILL SEE ANOTHER
ACTIVE THUNDERSTORM DAY TOMORROW BEFORE DRIER AIR SPREADS IN BEHIND
THE UPPER LOW ON MONDAY. THEREAFTER...HIGH PRESSURE ALOFT BECOMES
CENTERED NEAR THE FOUR CORNERS REGION AROUND TUESDAY AND WEDNESDAY.
OVERALL...THE PATTERN APPEARED FAVORABLE FOR DAILY THUNDERSTORM
ACTIVITY THROUGH AT LEAST FRIDAY.

&&

.AVIATION...SCATTERED TO NUMEROUS SHRA/TSRA WILL CONTINUE INTO THE
EVENING...BECOMING MORE ISOLATED AFT 21/03Z.  EXPECT MVFR CIGS AND
VSBYS WITH BRIEF WIND GUSTS UP TO 40 KTS WITH THE STRONGER TSRA.
CONDITIONS SCT-BKN060 SCT-BKN100 BKN250 THEN AFT 21/08Z SCT060
SCT-BKN100.  SURFACE WIND DIURNAL IN DIRECTION AND GENERALLY LESS
THAN 10 KTS THRU SUNDAY.  AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.  CERNIGLIA

&&

.FIRE WEATHER...AN UPPER LOW OVER THE NORTHERN GULF OF CALIFORNIA
WILL CONTINUE TO PUMP MOISTURE OVER SOUTHERN ARIZONA THROUGH SUNDAY
AS IT SLOWLY MOVES WEST.  THIS MOISTURE AND THE RESULTANT
INSTABILITY WILL BRING ABOUT PLENTY OF CONVECTION THROUGH SUNDAY
EVENING.  THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
HEAVY DOWNPOURS DUE TO THE ABUNDANT MOISTURE AS WELL AS GUSTY AND
ERRATIC WINDS.  NORMAL DIURNAL WIND PATTERNS ARE EXPECTED OVER THE
NEXT SEVERAL DAYS...HOWEVER THEY WILL BE DISRUPTED AT TIMES DUE TO
STORM OUTFLOWS.  THE SHOWERS AND THUNDERSTORMS WILL BECOME LESS
NUMEROUS AND MORE LIMITED TO THE AFTERNOON AND EVENING HOURS MONDAY
AND TUESDAY AS THE LOW MOVES FURTHER WEST AND THE AIR MASS BECOMES A
BIT DRIER OVER THE REGION.  ANOTHER EASTERLY WAVE WILL ENHANCE THE
CONVECTION ACROSS SOUTHERN ARIZONA WEDNESDAY AND THURSDAY AS IT
PASSES BY TO THE SOUTH.  CERNIGLIA

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 20, 2:08 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
208 PM MST SAT JUL 20 2013

AZZ503-504-507-513-514-202200-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-SANTA CATALINA AND RINCON
MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA
INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER
VALLEY INCLUDING SIERRA VISTA/BENSON AZ-UPPER SANTA CRUZ RIVER AND
ALTAR VALLEYS INCLUDING NOGALES AZ-
208 PM MST SAT JUL 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 300 PM
MST...

AT 200 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF GREEN VALLEY...MOVING WEST AT 15
MPH AND ANOTHER IN NEAR VAIL...MOVING WEST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...GREEN VALLEY...SAHUARITA...
TUCSON INTERNATIONAL AIRPORT...SOUTH TUCSON AND SAN XAVIER MISSION.

LAT...LON 3175 11120 3223 11102 3219 11052 3175 11054
TIME...MOT...LOC 2108Z 097DEG 13KT 3183 11096

GL

The radar

The Tucson radar (KEMX), 36 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Pima

When
July 20, 2:40 PM MST
Where
Pima County, 6.61 mi ENE of (Dma)davis Monthan A
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
32.199, -110.772

Thunderstorm winds downed a tree near 29th Street and Houghton Road and downed power lines at Irvington and Houghton Roads.

Flash Flood, Pima

When
July 20, 2:45 PM MST to 5:30 PM MST
Where
Pima County, 5.94 mi SSW of Vail Jct to 6.93 mi NNE of Tuscon Ryan Fld Arpt
Cause
Heavy Rain
Injuries
1 direct, 0 indirect
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
31.952, -110.762

Heavy rain of around one inch in less than 30 minutes caused flash flooding across portions of the Tucson metro area. Tucson’s southeast side was hit hard along Houghton Road from Sahuarita Road north to Golf Links Road then west to around Wilmot Road. Motorists became stranded in vehicles and several people were trapped in washes when the normally dry stream beds began to flow rapidly. One person was injured after being washed downstream in Rose Hill Wash on Tucson’s east side. Other swift water rescues occurred in the Pantano Wash near Golf Links Road and the Rillito River near La Canada Drive. In addition, a motorist was rescued from his vehicle near Creek Street and Bonanza Avenue. The vehicle was later swept away. Near the Tucson International Airport, six inches of pavement depth along a section of South Sears Boulevard near the was completely washed away. Tucson’s southwest side also received heavy rain totaling 1 to 2 inches, especially along Valencia Road from Campbell Avenue westward to near Ryan Field. Several cars were stranded along San Joaquin Road and sections of Snyder Hill Road and Old Ajo Highway were closed due to flash flooding.

Thunderstorm Wind, Pima

When
July 20, 3:24 PM MST
Where
Pima County, 2.39 mi WSW of Tucson
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
32.222, -110.970

Thunderstorm winds downed a large tree near Congress St. and Scott Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459775, 460084, 459778.